Get your Health question answered in 3 easy steps
A Doctor will be with you shortly
Ask a Doctor Now
199 Doctors are Online

Suffering from premenstrual symptoms. Have mood swings, depression and anxiety. Taking gedarel. Need change in medication?

User rating for this question
Very Good
Answered by

General & Family Physician
Practicing since : 1993
Answered : 2416 Questions
Hi. I am a 44 year old who suffers from pms. My doctor has put me on gedarel 20 150 pill (I was previously on ovysmen) I feel depressed and have mood swings all time. Have been on this pill just over a month. What should I do? I have been on various contraceptive pills since my 30s. I am in good health and my only medical history is that of premenstral syndrome. (mood swings depression anxiety)
Posted Wed, 18 Apr 2012 in Women's Health
Answered by Dr. Shainaz Arif Kaware 1 hour later

Thanks for your query.

Premenstrual symptoms can be seen in some females in second half of the menstrual cycle and usually settle with in 4-7 days after menses.

These symptoms tend to get worse or increased in some women in late 30s and 40s as she approaches the transition to menopause.

Depression, mood swings, sleep disturbances are seen as side effects of the pills.

So if you have these symptoms through out the cycle then you should stop the pills and consult your treating doctor.

At your age you should use contraceptive pills with caution and get regularly examined by the doctor to rule out any possible health risk.

I hope this answer is helpful to you.

Please revert back in case of any query.

Please do accept this answer if you have no further questions.

Take care.

Above answer was peer-reviewed by
Follow-up: Suffering from premenstrual symptoms. Have mood swings, depression and anxiety. Taking gedarel. Need change in medication? 4 hours later
Hello and thank you for your reply.

What methods of contraception would you recommend for someone of my age?

Also, what would you suggest for managing my pms/mood swings/depression?
I did have a short break from the pill last year, but struggled to cope with heavy periods and mood swings. What would balance my hormones?

Many thanks for your help.
Answered by Dr. Shainaz Arif Kaware 8 hours later

Thanks for writing back.

Let’s start with the management part and regarding contraception I will write later.

1. If the PMS are not very severe and you can control yourself then life style changes will help you to reduce them like:-
-Do regular exercise like brisk walking, aerobics.
-Restrict salt intake around 10-12 days before the menstrual period;
-Reduce caffeine intake, wine or alcohol
-Family and friends can provide emotional support during the time of cycle,
-Reduce intake of refined sugars,
-Try sleeping early.

2. In case you have severe symptoms then you may need help of medicines like:-
-Diuretics like Spironolactone(Aldactone) are helpful in women with symptoms like severe fluid retention,bloating, breast tenderness,and weight gain.
-Drugs like bromocriptine, and tamoxifen are used for relieving breast pain and even medicines like danazol to control excess bleeding.
-Certain vitamins and minerals like:-Folic acid, Vitamin B6 and D, E, Calcium, Magnesium
-Evening primrose oil.

3. In very severe cases of anxiety and mood changes anti-anxiety drugs like Fluoxetine a Seletive Serotonin Reuptake Inhibitors (SSRI) group of drug may be needed.

Please discuss with your doctor regarding the role of these medicines in your case. He/she can prescribe it to you if necessary after assessing your condition.

Women after 35 years on regular hormonal pills need to review with a doctor regularly. The reason being -Deep vein thrombosis (DVT), depression, increase in blood pressure, weight gain and changes in vaginal bleeding is seen in increased number in women using it after this age. Since you are closing towards menopause there will already be some hormonal imbalance in your body and hormonal pill may cause more disturbance.

Now the second issue is about contraception, so here you should use non-hormonal methods like:-
-condom for your partner,
-Diaphragm or caps that cover upper part of vagina and cervix,
-Intrauterine device like Copper-T
You may also consider tube ligation too if no method is suitable to you.

Discuss with your doctor which will the most suitable for you.

I hope I have answered all your concerns. If I have missed out on any please write back to me.
And if all your queries are answered, please close this discussion.

Wish you good health.

Above answer was peer-reviewed by
Share on Facebook
Share on Twitter
Share on Google+
Question is related to

The user accepted the expert's answer

Ask an OBGYN

© Ebix, Inc. All Rights Reserved.
All the information, content and live chat provided on the site is intended to be for informational purposes only, and not a substitute for professional or medical advice. You should always speak with your doctor before you follow anything that you read on this website. Any health question asked on this site will be visible to the people who browse this site. Hence, the user assumes the responsibility not to divulge any personally identifiable information in the question. Use of this site is subject to our Terms & Conditions
Already Rated.
Your rating:

Ask a Doctor